Kansas, 2017

Hail and Damaging Wind in Kansas, September 13, 2017

September 13, 2017 · NWS GLD · 2 events in 1 county or zone

A thunderstorm over McDonald produced nickel size hail and damaged some structures in town from the straight-line winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A thunderstorm over McDonald produced nickel size hail and damaged some structures in town from the straight-line winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 13, 11:39 AM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Sep 13, 11:39 AM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1139 AM MDT Wed Sep 13 2017

.SHORT TERM...(Today through Friday night)
Issued at 300 AM MDT Wed Sep 13 2017

Today-tonight...upper pattern starts to change a bit as Irma
remnants move into the Ohio valley and California upper low moves
ashore and slowly into southern Nevada putting the forecast area
under broad upper level ridging. 850mb temperatures now advertised
to warm an additional 5F to 9F across the area supporting mid 90s to
102 for daytime highs, hottest across the Republican river valley
and Hill City area. MET/MAV mos, 2m temperatures and bias corrected
grids support readings in the low to mid 90s. 850mb temperatures
have performed much better followed by GFS 2m temperatures. As a
result will be aiming for highs in the low 90s to around 100
degrees. This will produce near record high temperatures for a few
locations (see climate section below). Low temperatures in the
mid 50s to mid 60s. Regarding precipitation chances, models
suggesting a weather disturbance per 700-500mb humidity moves into
far eastern Colorado and a few counties in northwest
Kansas/southwest Nebraska mid to late afternoon then east across
the northern 1/2-1/3 of the area overnight bringing a slight
chance to low chance of thunderstorms.

Thursday-Thursday night...for the daytime hours little change in
850mb temperatures is expected which would again support mid 90s to
102 across the area. Bias corrected grids along with MET/MAV mos and
2m temperatures are about 5F lower. Will lean on higher temperatures
similar to today (Wednesday). Record/near record high temperatures
possible for a few locations once again (see climate section below).
Low temperatures mild with mid 50s to mid 60s. As far as
precipitation chances, leading edge of mid level moisture reaches
parts of far eastern Colorado mid to late afternoon supporting a
slight chance of thunderstorms. Better chance will be during the
evening/early overnight hours as remnants of the upper low lift
across the area from the southwest. This will start a pretty
significant pattern chance as by 12z Friday a large upper trough
covers much of the western states which is opposite of the upper
level pattern now.

Friday-Friday night...Thursday nights weather disturbance and precip
quickly move out of the area leaving a sunny sky and dry forecast.
850mb temperatures cool about 3F to 6F across the western 1/2 of the
area with little change further east. This supports highs in the mid
80s to around 90 in far eastern Colorado, low to mid 90s across the
rest of the area. Cant rule out readings flirting with 100-102
degrees from McCook to Hill City areas if 850mb temperatures verify.
Low temperatures in the low 50s to low 60s as a cold front moves in
from the north/northwest.

.LONG TERM...(Saturday through Wednesday)
Issued at 204 AM MDT Wed Sep 13 2017

In the upper level expect predominantly southwesterly flow for most
of the period. This is due to ridging over the Southeastern States
and troughing over the Pacific Northwest region.

On the Surface, a frontal boundary will push through the region and
become stationary over the Texas Panhandle over the weekend. This
will produce a decrease in the afternoon high temperatures on
Saturday and Sunday (middle 70s to lower 80s) and a chance of
showers and thunderstorms as well.

On Monday, the stationary boundary is expected to move out of the
panhandle and a leeside trough, along the Front Range, will
influence the local area for the rest of the period. Producing dry
conditions and temperatures to rebound into the middle to upper 80s
over the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1138 AM MDT Wed Sep 13 2017

VFR conditions are expected to prevail through the TAF period,
with prevailing winds generally below 12kt. Primary concern will
be potential for isolated high based showers or thunderstorms.
Virga and isolated microbursts will be possible primarily in
eastern Colorado and northwest Kansas as a weak disturbance
rotates out of central Colorado. Coverage/confidence was too low
to include thunderstorm mention in TAF at either terminal, but I
did introduce VCSH group at KGLD during the late this
afternoon/early evening period (period of highest confidence).
Will need to monitor coverage/trends.

&&

.FIRE WEATHER...
Issued at 300 AM MDT Wed Sep 13 2017

Elevated fire weather conditions are possible Thursday afternoon
generally along and east of a line from near Norton Kansas to Gove
Kansas. In this area south winds gusting to 25 mph will combine
with relative humidity values near 20 percent.

&&

.CLIMATE...
Issued at 300 AM MDT Wed Sep 13 2017

Will be monitoring the possibility of record/near record high
temperatures today and Thursday for the following locations:

Today:

Goodland..........98 degrees in 2000 and previous years
Burlington........98 degrees in 1955

Thursday:

Hill City.........98 degrees in 1955
McCook............99 degrees in 1955
Burlington........98 degrees in 1955
Tribune...........99 degrees in 1955

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...BW
AVIATION...DR
FIRE WEATHER...99
CLIMATE...99
Hazardous weather outlook, Sep 13, 10:45 AM CST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1045 AM MDT Wed Sep 13 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1045 AM MDT Wed Sep 13 2017 /1145 AM CDT Wed Sep 13 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms will be possible from early this afternoon through the
overnight hours as a weather disturbance moves across the area.
Gusty outflow winds to 60 mph will be the primary threat.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

An elevated fire weather threat is expected Thursday afternoon
generally east of a line from near Norton Kansas to Gove Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Sep 13, 2:23 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
323 PM CDT WED SEP 13 2017

KSZ002-132100-
Rawlins KS-
323 PM CDT WED SEP 13 2017

...SPECIAL WEATHER STATEMENT...

At 322 PM CDT, Doppler radar was tracking a strong thunderstorm near
McDonald, or 19 miles east of St. Francis, moving northeast at 15
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm. Locally heavy rainfall possible.

Locations impacted include...
Atwood, McDonald, Blakeman and Beardsley.

LAT...LON 3968 10139 3986 10141 3999 10110 3980 10094
TIME...MOT...LOC 2022Z 240DEG 11KT 3977 10143

JN

The radar

The Goodland radar (KGLD), 54 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Rawlins

When
September 13, 2:30 PM CST
Where
Rawlins County, 0.32 mi NNW of Mc Donald
Measured
74 kt (85 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.785, -101.371

A power line was blown down and three six inch diameter tree limbs, along with several smaller limbs, were broken off. At the baseball field, the roof of one of the dugouts was blown off and landed about a block away.

Hail, Rawlins

When
September 13, 2:30 PM CST
Where
Rawlins County, 0.35 mi N of Mc Donald
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.785, -101.370

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722180, 722181.